Parkinson’s disease: What to do when there seems nothing more to do

Morvarid Karimi, Joel S. Perlmutter, Joshua L. Dowling, Fredy J. Revilla

Research output: Chapter in Book/Report/Conference proceedingChapterpeer-review

Abstract

CASE PRESENTATION A 37-year-old woman noticed the gradual onset of left hand tremor followed by difficulty arising from deep chairs. Soon she developed a shuffling gait and hesitation when initiating steps. Within 5 years her symptoms gradually progressed, with the extension of tremor to the right hand. At age 44, carbidopa/levodopa provided a dramatic response. Four years later, she developed occasional visual hallucinations and 9 years later experienced dyskinesias. A short duration response to individual doses of levodopa, dyskinesias, and drug-induced psychosis progressed over the next 15-20 years. She had been suffering from paranoid delusions and mood fluctuations since her 60s and had severe dyskinesias during all of her ‘on’ time. Reductions of levodopa to reduce psychosis produced unacceptable slowness, stiffness, and tremor. Neither quetiepine nor clozapine controlled psychosis when she was taking enough levodopa to provide acceptable motor benefit. A trial of electroconvulsive therapy provided no additional psychiatric benefit.

Original languageEnglish
Title of host publicationMovement Disorders
Subtitle of host publication100 Instructive Cases
PublisherCRC Press
Pages253-255
Number of pages3
ISBN (Electronic)9780203008454
ISBN (Print)1841845248, 9781841845241
StatePublished - Jan 1 2008

Fingerprint

Dive into the research topics of 'Parkinson’s disease: What to do when there seems nothing more to do'. Together they form a unique fingerprint.

Cite this